Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 11, NWS Fort Worth, TX

February 19, 2017Eastland County, Stephens County, Texas

NWS Fort Worth, TX issued this tornado warning at Feb 19, 2017, 4:55 PM CST for Eastland County, Stephens County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 19, 2017, 4:55 PM CST (22:55 UTC)
Expired
Feb 19, 2017, 5:30 PM CST
In force
35 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Eastland County, TX, Stephens County, TX

The radar

The Dyess AFB radar (KDYX), 44 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 1:39 AM CSTSevere Thunderstorm WatchSPC59 days
Feb 19, 4:07 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WFUS54 KFWD 192255
TORFWD
TXC133-429-192330-
/O.NEW.KFWD.TO.W.0011.170219T2255Z-170219T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
455 PM CST SUN FEB 19 2017

The National Weather Service in Fort Worth has issued a

* Tornado Warning for...
  Northwestern Eastland County in north central Texas...
  Southern Stephens County in north central Texas...

* Until 530 PM CST.

* At 455 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Eastland, moving northeast at 30 mph.

  HAZARD...Tornado and ping pong ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Eastland around 510 PM CST. 
  Ranger and Gunsight around 520 PM CST. 
  Necessity around 530 PM CST. 

Other locations impacted by this tornadic thunderstorm include
Carbon.

This includes Interstate 20 between mile markerRs 330 and 356.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3273 9897 3260 9858 3252 9858 3251 9855
      3223 9883 3229 9902
TIME...MOT...LOC 2255Z 212DEG 26KT 3234 9888 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

24-Bain
2 follow-up statements
689 
WWUS54 KFWD 192310
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
510 PM CST SUN FEB 19 2017

TXC133-429-192330-
/O.CON.KFWD.TO.W.0011.000000T0000Z-170219T2330Z/
Eastland TX-Stephens TX-
510 PM CST SUN FEB 19 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CST FOR
NORTHWESTERN EASTLAND AND SOUTHERN STEPHENS COUNTIES...
    
At 509 PM CST, a severe thunderstorm capable of producing a tornado
was located over Eastland, moving northeast at 35 mph.

HAZARD...Tornado and half dollar size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Ranger and Gunsight around 520 PM CST. 
  Necessity around 530 PM CST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now!  Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.

&&

LAT...LON 3273 9897 3260 9858 3252 9858 3251 9855
      3231 9875 3238 9901
TIME...MOT...LOC 2309Z 212DEG 31KT 3244 9881 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

24-Bain
240 
WWUS54 KFWD 192327
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
527 PM CST SUN FEB 19 2017

TXC133-429-192336-
/O.EXP.KFWD.TO.W.0011.000000T0000Z-170219T2330Z/
Eastland TX-Stephens TX-
527 PM CST SUN FEB 19 2017

...THE TORNADO WARNING FOR NORTHWESTERN EASTLAND AND SOUTHERN
STEPHENS COUNTIES WILL EXPIRE AT 530 PM CST...
                
The rotation associated with the storm that prompted the Tornado
Warning has weakened, and no longer appears capable of producing a
tornado. Therefore the Tornado Warning will be allowed to expire.
However small hail and gusty winds are still possible with this
thunderstorm.

A severe thunderstorm watch remains in effect until midnight CST for
north central Texas.

LAT...LON 3273 9897 3260 9858 3252 9858 3251 9855
      3231 9875 3238 9901
TIME...MOT...LOC 2326Z 212DEG 26KT 3254 9874 

$$

24-Bain

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Feb 19, 3:23 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 19, 3:23 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
323 PM CST Sun Feb 19 2017

.DISCUSSION...

Water vapor imagery shows the strong upper low spreading across
northwest Mexico and into far West Texas this afternoon. Height
falls ahead of the system spreading across much of Texas are
indicative of increasing forcing for ascent. At the surface...a
rather expansive warm sector has developed this afternoon as cloud
cover has thinned and temperatures have warmed into the 70s and
lower 80s. An effective warm front appears to be positioned from
near Graham to Denton and tailing off to the southeast from there.
South of the boundary...surface based instability has increased
to between 1000-1500 J/kg over the last couple of hours. There is
still a rather strong capping inversion in place although 20Z
analysis across North Texas suggests that it is weakening. As
stronger forcing for ascent spreads a little farther east into the
early evening hours...would expect the cap to be completely
lifted allowing for surface based convection to develop. All of
the high resolution guidance suggests that this will happen in the
next 2-3 hours (5-6 pm).

Convective initiation will most likely occur to the northwest of
the Metroplex in an area of strong low level warm advection by 22Z.
At the surface...weak troughing is noted from near Lubbock
eastward to just north of Graham. This is where low level
convergence appears to be maximized. This initial activity should
develop in an area of moderate instability beneath steep mid level
lapse rates and strong deep layer shear and will pose the greatest
potential to become severe. Initial thunderstorms are likely to be
supercellular in nature with a large hail and perhaps a tornado
threat. Low level flow isn't optimal for a more significant
tornado threat and the unidirectional wind profile suggests that
storms would tend to try to organize into line segments rather
quickly. However...low level flow may be backed near the warm
front resulting in a localized favorable shear profile for
tornadoes through this evening. This threat continues to be
highest from near Fort Worth and areas west of there across our
CWA (roughly an area from Eastland to Stephenville to Fort Worth
to Gainesville and northwest of there).

Later tonight in the 7-10pm timeframe...a more expansive area of
showers and thunderstorms is likely to develop across Southwest
Texas into Central Texas and will spread north into a linear MCS
around midnight. This should be the main area of precipitation
which will march east during the overnight hours. The severe
weather threat should diminish during this time with the loss of
heating and waning surface based instability...however...wind
fields will remain sufficiently strong for some isolated damaging
wind gusts with the strongest cells or bowing line segments. The
main threat during the overnight hours will be heavy rainfall.
Storms should be fairly efficient rainfall producers and will move
in a south to north motion...allowing for some localized training
of convection. It's in these areas that some isolated rainfall
amounts could exceed 3 inches. Minor flooding issues would likely
result especially in low lying or urban areas. The heaviest
rainfall will likely occur across areas east of I-35 late tonight
into early Monday morning. At this time...given the progressive
nature of the upper low...we'll hold off on a flash flood watch
across our area.

Precipitation is likely to continue across the eastern half of
the CWA during the morning hours on Monday before ending from west
to east around midday. There is not a substantial push of dry air
into the region behind this system...so low clouds may linger for
much of the day especially across the eastern half of the CWA.
Clouds should finally clear the region on Tuesday with
temperatures warming back up into the upper 70s and lower 80s
through mid week. A weak front will move through on Friday and
bring temps back down closer to normal but no additional
precipitation is expected.

Dunn

&&

.AVIATION...
/ISSUED 1244 PM CST Sun Feb 19 2017/
/18Z TAFs/

The surface layer was unable to cope with the sudden surge of
Gulf moisture at the coolest time of the day, and widespread LIFR
ceilings and IFR/LIFR dominated the daylight hours of the morning.
Although such conditions rarely improve so quickly this time of
year, this air mass is better suited to April than February. That
said, there remains the potential for strong/severe thunderstorms
tonight. The remainder of the afternoon will be dominated by MVFR
ceilings, and showers will develop as rich moisture arrives at
850mb. However, the deep convection will initiate across western
portions of North Texas, particularly if the low cloud deck is
able to allow some sunshine through. It still appears that these
scattered thunderstorms will have a tendency to congeal into a
line and approach the I-35 corridor around midnight. This may be
during the complex's transition from a severe threat to a heavy
rain threat, but this will not preclude thunder at the I-35
corridor TAF sites during the early morning hours Monday. Showery
rain will continue during the morning push, which should have
minimal adverse impacts.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    64  71  52  77  50 / 100  50   5   0   0
Waco                62  70  51  76  48 / 100  50   5   0   0
Paris               63  68  53  73  50 /  80 100  10   5   0
Denton              62  71  48  76  47 / 100  40   5   0   0
McKinney            63  70  50  75  48 / 100  60  10   0   0
Dallas              63  71  53  77  51 / 100  50   5   0   0
Terrell             63  71  52  76  50 / 100  70  10   0   0
Corsicana           63  70  54  75  52 / 100  70  10   5   0
Temple              61  72  51  77  48 / 100  40   5   0   0
Mineral Wells       57  74  47  77  46 / 100  10   5   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Feb 19, 3:48 PM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
348 PM CST Sun Feb 19 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
348 PM CST Sun Feb 19 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Thunderstorms will develop across western portions of North Texas
into the evening hours, spreading east across the region overnight.
Through this evening, some of the storms could become strong or
severe, primarily along and west of the I-35 corridor. Damaging wind
and hail will be the main hazards, but there will also be a tornado
threat.

A larger area of rain is expected to develop across the region
tonight. Minor flooding will be the primary concern overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A large area of rain with embedded thunderstorms will be ongoing
Monday morning east of the I-35 corridor, posing some flooding
concerns. The thunderstorms and associated heavy rain will exit the
region Monday afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely through the evening hours, primarily
along and west of the I-35 corridor.

25

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 4:18 PM CSTSevere Thunderstorm WarningFWDEastland57 min
Feb 19, 5:29 PM CSTSpecial Weather StatementFWDStephens61 min

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.